During my tenure as a Gaucho from ‘67-’71 (yes I graduated in 4 years), I attended the spectacle that is Halloween in Isla Vista twice. It is rivaled only by Mardi Gras in New Orleans. I have never been to New Orleans, but my internet resources tell me that it’s true.
Besides colorful, creative costumes and socializing, alcohol and drugs can be a part of the Halloween experience in Isla Vista.
Alcohol is a “depressant,” aka “downer,” aka “nadirifier” (I made that last one up). As a “depressant,” alcohol slows down nerve activity. Reaction times become slower, making people dangerous drivers. Activity in the area of the brain that has to do with inhibition is lessened to bring about alcohol-induced bravado. The nerves for balance and coordination become weaker bringing about swaying, stumbling, and stammering.
Another effect of alcohol is that it makes people sleepy. Some feel this is a protective mechanism such that if someone is consuming dangerous amounts of alcohol, the body shuts down, causing a loss of consciousness.
However, alcohol is not the only chemical used in Halloween in Isla Vista. Some students choose to use street drugs as well. Some of these drugs, like alcohol, can be “depressants.” Examples include marijuana, heroin and hashish. Some drugs are “stimulants,” or “uppers,” aka “Bring on the chore sheet!” (I made that last one up, also). Examples include cocaine, amphetamines and crack.
While alcohol or drugs, each by themselves, can be lethal, combining drugs and alcohol in the same outing increases that risk exponentially. If a “depressant” or “downer” is consumed with alcohol, the combination can cause a very severe shut down of the body, resulting in profound loss of consciousness to the point that the basic bodily functions of breathing, pulse and blood pressure can no longer be carried out.
Four Loko, the alcohol and caffeine combination drink, has sadly demonstrated its deadliness already. Stimulants only block the sleepy effects of alcohol. But all the other alcohol related effects continue unabated. This disables the body’s self-protective mechanism of passing out when alcohol consumption approaches levels that are harmful to basic bodily functioning. With the safety mechanism of passing out disabled, the student continues drinking unaware that his/her body can no longer tolerate any increase in alcohol level. This can lead to a shutdown of the respiratory center of the brain bringing about a student’s untimely demise.
So on that sobering note, here’s wishing all Gauchos a happy, fun and safe Halloween. Whether you find yourself in Isla Vista or in one of the many other events going on around campus, be extremely cautious of mixing alcohol and any drug.
We want you around for next Halloween.
Ali Javanbakht, MD is a Board Certified Family Physician and Medical Director of UCSB Student Health: studenthealth.sa.ucsb.edu.
This article is part of the Daily Nexus regular column “THE DOC IS IN” coordinated by UCSB Alcohol and Drug Program staff. Articles feature information and advice from UCSB Student Health clinicians and other health professionals on and around campus.